Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 2, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 22, 2003, 7:22 AM EST for Hamilton County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 7:22 AM EST (12:22 UTC)
- Expired
- Feb 22, 2003, 8:00 AM EST
- In force
- 38 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Hamilton County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 0.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 221222
SVRMRX
TNC065-221300-
/NEW.KMRX.SV.W.ETN#.0302221220Z-0302221300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 AM EST SAT FEB 22 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMILTON COUNTY IN EAST TENNESSEE
* UNTIL 800 AM EST
* AT 713 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF LOOKOUT MOUNTAIN...OR 9
MILES EAST OF BRIDGEPORT...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LOOKOUT MOUNTAIN AROUND 740 AM EST
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
THUNDERSTORMS ARE CAPABLE OF PRODUCING RAPIDLY FORMING TORNADOES.
SEEK A STURDY SHELTER IMMEDIATELY
LAT...LON 3507 8555 3542 8520 3544 8514 3541 8506
3531 8506 3525 8511 3506 8507
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:20 AM EST, 4 hours 2 minutes earlier.
Area forecast discussion, Feb 22, 3:20 AM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 AM EST SAT FEB 22 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* MORNING FORECAST DISCUSSION 320 AM EST SAT FEB 22 2003 A STRONG SURFACE LOW IS TRACKING JUST TO THE NORTH OF THE TENNESSEE VALLEY THIS MORNING...AHEAD OF THE LOW IS A LARGE AREA OF MODERATE TO HEAVY RAINFALL. THE STABILITY OF THE ATMOSPHERE OVER THE TN VALLEY IS DROPPING WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS NOT OUT OF THE QUESTION FOR MID MORNING TO AFTERNOON. THUNDERSTORMS ARE ALREADY IN THE SOUTHERN PORTIONS OF THE CWA NEAR CHA. RADAR SHOW SOME HEAVY THUNDERSTORMS IN NORTHERN ALABAMA. STRONG GRADIENTS FROM THE LOW WILL INCREASE WINDS TODAY WITH AREAS EXPOSED AND HIGHER ELEVATIONS SEEING ADVISORY CONDITIONS WITH GUSTS UP TO 50 MPH POSSIBLE THROUGH SUNDAY MORNING. WINDS SHOULD DECREASE OVER THE NIGHT SATURDAY...BUT STILL REMAIN GUSTY IN SW VA THROUGH SUNDAY MORNING. PRECIP OVER THE ENTIRE CWA AT THIS TIME...SOME SHADOWING NEAR UNICOI CO IN NE TN. RAINFALL AMOUNTS HAVE BEEN NEAR OR ABOVE FLOOD GUIDANCE FOR A LARGE PART OF THE CWA...WARNINGS WERE ISSUED TO COVER THOSE AREAS. HEAVIEST RAINFALL SHOULD OCCUR OVER THE COURSE OF THE NEXT 12 HOURS. PRECIP AMOUNTS MAY CAUSE SOME SIGNIFICANT FLOODING SIMILAR TO LAST WEEKEND. PRELIMINARY NUMBERS FOLLOW: CHA 68 37 55 41 / 90 50 0 30 TYS 66 37 49 38 / 90 50 10 30 TRI 64 36 47 33 / 90 50 10 30 OQT 66 36 49 38 / 90 50 10 30 .MRX... NC...FLOOD WATCH FOR THIS MORNING THROUGH THIS EVENING FOR ZONES NCZ060>061. WIND ADVISORY FOR TODAY AND TONIGHT FOR ZONES NCZ060>061. TN...FLOOD WATCH FOR THIS MORNING THROUGH THIS EVENING FOR ZONES TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102. WIND ADVISORY FOR TODAY AND TONIGHT FOR ZONES TNZ018...TNZ041... TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102. VA...FLOOD WATCH FOR THIS MORNING THROUGH THIS EVENING FOR ZONES VAZ001>002...VAZ005>006...VAZ008. BS ******************************************************************** EVENING FORECAST DISCUSSION (UPDATE) 845 PM EST FRI FEB 21 2003 SATELLITE/RADAR DEPICTION STILL SHOWING MASS OF SHRA/TSRA MOVING STEADILY NE FM LOWER MS RIVER VALLEY TWD THE TN VLY OF AL. 18Z MODELS STILL HANGING ONTO THEIR PREVIOUS SENARIOS (12Z RUNS) FOR THE EVOLUTION OF DYNAMIC STORM SYSTEM PRESENTLY BUILDING NE THRU LWR MS VLY. MESOETA NOT SO ROBUST WITH LIFT/CORRESPONDING QPF FOR THE ENTIRE FA ALTHOUGH IT DOES DEPICT TROUBLE FOR EXTREME SE TN (CHATTANOOGA AREA) AND THE CUMBERLAND PLATEAU WITH AMOUNTS AROUND HALF TO ONE INCH DURING THE PEAK OF THE EVENT EXTENDING FM AROUND MIDNITE TO NOON SAT WHICH IS MORE THAN ENOUGH TO CREATE SOME FLOODING PROBLEMS WHEN CONSIDERING THE QUARTER TO HALF INCH OF RAIN THAT MUCH OF THIS REGION PICKED UP TODAY. THE AVN STILL DEPICTS STRONGER LIFT AND GREATER QPF OVER A GREATER PORTION OF THE FA. HOWEVER...THE WESTERN HALF OF THE FA INCLUDING SE TN AND THE CUMBERLAND PLATEAU IS STILL THE FAVORED LOCATION FOR HEAVIER RAIN ACCORDING TO THE AVN. BELIEVE THAT THE MESOETA IS PROBABLY CORRECT IN PRODUCING A RAIN SHADOWING EFFECT ACROSS SOME OF THE COUNTIES CLOSEST TO THE MTNS OF NE TN ESPECIALLY EARLY IN THE EVENT (THRU 12Z) WHEN THE LOW LVL FLO WILL BE MORE NORMAL TO THE TERRAIN. RAIN SHIELD WILL EXPAND INTO SE TN PRIOR TO MIDNITE AND ACROSS THE REMAINDER OF THE FA BY 09Z. CURRENT FCST HAS SITUATION WELL IN HAND AND WILL NOT UPDATE. FCST TEMPS IN THE BALLPARK WITH STRENGTHENING WAA AS SF/85H LOW PROGRESS NE. ********************************************************************* AFTERNOON FORECAST DISCUSSION 310 PM EST FRI FEB 21 2003 MAIN ISSUE THIS FORECAST CYCLE CONTINUES TO REVOLVE AROUND THE AMOUNT OF PRECIP THE SOUTHERN APPALACHIANS WILL RECEIVE TONIGHT AND SATURDAY. MORNING RAOBS AND WV SATELLITE IMAGES SUGGEST MAIN UPPER LEVEL LOW IS CURRENTLY MOVING INTO TEXAS FROM OLD MEXICO. THIS FEATURE IS PROJECTED TO TREK NORTHEASTWARD TOWARD THE OHIO RIVER VALLEY AND EVOLVE INTO AN OPEN WAVE OVER THE NEXT 24 HOURS. MESOETA CONTINUES TO PROJECT AXIS OF HEAVIEST PRECIP WILL REMAIN GENERALLY OVER THE OHIO RIVER VALLEY...WHILE THE GFS CONTINUES TO BRING AXIS OF HEAVIEST PRECIP THROUGH THE SOUTHERN APPALACHIAN REGION. AM INCLINED TO ERROR ON SIDE OF CAUTION AND FAVOR GFS SOLUTION AT THIS TIME. STILL APPEARS THE WESTERN PORTION OF THE FORECAST AREA WILL RECEIVE THE GREATEST PRECIP AMOUNTS...HOWEVER WILL ISSUE FLOOD WATCH FOR THE ENTIRE FORECAST AREA. AXIS OF TROUGH WILL MOVE THROUGH OUR AREA BY AROUND 06Z SUNDAY. COOLER AIR WILL ACCOMPANY THIS TROUGH. ANOTHER WEAK WAVE WILL SUCCEED THIS FEATURE BY LATE SUNDAY/EARLY MONDAY PROVIDING A POSSIBILITY OF SOME LIGHT PRECIP. SOME MIXED PRECIP OR SNOW IS POSSIBLE IN NORTHEASTERN TENNESSEE AND SOUTHWEST VIRGINIA...AND ALSO IN THE SMOKY MOUNTAINS. GUIDANCE TEMPS ARE IN GENERAL AGREEMENT AND APPEAR REASONABLE FOR THE MOST PART. WILL GENERALLY FOLLOW THE GUIDANCE NUMBERS. PRELIMINARY NUMBERS FOLLOW: CHA 53 65 37 51 / 100 90 50 0 TYS 50 65 36 46 / 100 90 60 10 TRI 49 65 36 45 / 100 90 70 10 OQT 50 65 36 46 / 100 90 60 10 LCM ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1000 AM EST FRI FEB 21 2003 FORECAST FOR TODAY GENERALLY APPEARS TO BE ON TRACK. RADAR SHOWS LIGHT PRECIP HAS OVERSPREAD VIRTUALLY THE ENTIRE FORECAST AREA... WHICH JUSTIFIES THE CATEGORICAL POPS IN THE CURRENT FORECAST PACKAGE. TEMPS LOOK REASONABLE. NO UPDATE WARRANTED AT THIS TIME. LCM ********************************************************************
Hazardous weather outlook, Feb 22, 6:41 AM EST, 41 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-222330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 641 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH MIDDLE TENNESSEE TODAY. A COLD FRONT WILL MOVE EAST THROUGH THE AREA EARLY TONIGHT AS THE LOW PRESSURE SYSTEM CONTINUES TO MOVE NORTHEAST. A FLOOD WATCH CONTINUES FOR THE ENTIRE AREA TONIGHT. SOME FLOOD WARNINGS HAVE BEEN ISSUED. THESE WARNINGS MAY BE EXPANDED AND CONTINUED INTO TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING MAINLY ACROSS SOUTHERN PORTIONS OF THE MRX CWA. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. SMALL HAIL AND AN ISOLATED TORNADO IS ALSO POSSIBLE. THE PRECIPITATION WILL BECOME LESS WIDESPREAD BY THIS AFTERNOON. HOWEVER STORMS THAT DO DEVELOP WILL PRODUCE STRONG GUSTY WINDS AND HEAVY DOWNPOURS OF RAIN. THE FLOOD THREAT WILL CONTINUE AND A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS EXISTS. SOUTH TO SOUTHWEST WINDS WILL INCREASE TODAY TO 15 TO 25 MPH BEFORE SHIFTING TO THE WEST LATER THIS AFTERNOON. ACROSS MOST MOUNTAINOUS AREAS A WIND ADVISORY IS EFFECT FOR SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH. HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME. .DAYS TWO THROUGH SEVEN... A WEAK SYSTEM WILL MOVE THROUGH SUNDAY NIGHT AND EARLY MONDAY. ANOTHER STRONG SYSTEM IS POSSIBLE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 7:27 AM EST | Severe Thunderstorm Warning | MRX | Hamilton, Marion | 33 min |
| Feb 22, 7:38 AM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 22 min |
| Feb 22, 7:42 AM EST | Severe Thunderstorm Warning | MRX | Hamilton, Marion | 18 min |
| Feb 22, 8:33 AM EST | Severe Thunderstorm Warning | MRX | Hamilton | 12 min |
| Feb 22, 8:38 AM EST | Severe Thunderstorm Warning | MRX | Hamilton | 7 min |
| Feb 22, 2:49 PM EST | Severe Thunderstorm Warning | MRX | Scott | 41 min |
| Feb 22, 3:04 PM EST | Severe Thunderstorm Warning | MRX | Morgan | 41 min |
| Feb 22, 3:35 PM EST | Severe Thunderstorm Warning | MRX | Scott | 40 min |
| Feb 22, 4:02 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Roane | 43 min |
| Feb 22, 4:24 PM EST | Severe Thunderstorm Warning | MRX | Campbell | 51 min |
| Feb 22, 4:41 PM EST | Severe Thunderstorm Warning | MRX | Claiborne, Union | 49 min |
| Feb 22, 4:53 PM EST | Severe Thunderstorm Warning | MRX | Scott | 37 min |
| Feb 22, 5:14 PM EST | Severe Thunderstorm Warning | MRX | Blount, Knox | 46 min |
| Feb 22, 5:28 PM EST | Severe Thunderstorm Warning | MRX | Union | 32 min |
| Feb 22, 6:25 PM EST | Severe Thunderstorm Warning | MRX | Hancock | 50 min |
| Feb 22, 6:43 PM EST | Severe Thunderstorm Warning | MRX | Hawkins | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.